New Mexico, 2023

Hail in New Mexico, September 26, 2023

September 26, 2023 · NWS ABQ · 2 events in 2 counties and zones

Higher moisture across southern New Mexico along with lift from a subtle disturbance resulted in the development of scattered showers and storms across south central and southeast New Mexico. Some storms produced nickel sized hail in southern Socorro County and at Corona in Lincoln County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Higher moisture across southern New Mexico along with lift from a subtle disturbance resulted in the development of scattered showers and storms across south central and southeast New Mexico. Some storms produced nickel sized hail in southern Socorro County and at Corona in Lincoln County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 26, 2:04 PM MST, 1 hour 21 minutes earlier.

Area forecast discussion, Sep 26, 2:04 PM MST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
304 PM MDT Tue Sep 26 2023

...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER...

.SYNOPSIS...
Issued at 156 PM MDT Tue Sep 26 2023

Showers and thunderstorms will continue this evening across
portions of south central and eastern New Mexico. Some storms may
be strong to severe with hail and damaging wind gusts. Quieter
conditions are expected Wednesday and Thursday, then storm chances
return Friday through the weekend for eastern New Mexico. On
Friday and especially Saturday, storms will again have the
potential to be strong or severe. Additionally, breezy to windy
conditions will return this weekend. While there will be plenty of
moisture across the east, dry conditions across the west will lead
to elevated or perhaps critical fire weather conditions.

&&

.SHORT TERM...
(This evening through Wednesday night)
Issued at 156 PM MDT Tue Sep 26 2023

Scattered convection has developed early this afternoon in central
and eastern NM, generally south of I-40. ML CAPE in excess of 500
J/Kg and will support the continued development of storms in
southeastern NM this afternoon as outflow boundaries collide with
each other. Effective bulk shear around 20KT will make it difficult
for updrafts to organize, but shear will be on the increase this
afternoon over the southeast as a shortwave moves in from the west.
Heavy rainfall has avoided the McBride burn scar thus far, but the
flash flood threat will remain through the early evening hours.
Water vapor imagery shows much drier air entering northwestern NM
behind this weak wave. The dry air should choke off any isolated
convection that remains over north-central NM by mid-afternoon.
Southeasterly moisture advection has increase instability over the
northeast more than the models had expected so did add in a mention
of storms through the evening in that area. Storms will rapidly
weaken after sunset with the loss of daytime heating and completely
end by around midnight. Clearing skies and efficient radiational
cooling will allow temperatures to drop to near if not below
freezing in mountain valleys across western and northern NM.

Shortwave ridging will build in tomorrow behind the weak
northwesterly wave, allowing light southwest to west winds to
prevail across the area. The drop in moisture will allow for
temperatures to climb a few degrees higher than today's highs,
particularly across the east.

&&

.LONG TERM...
(Thursday through Monday)
Issued at 156 PM MDT Tue Sep 26 2023

Dry air aloft will remain entrenched over NM on Thursday, allowing
temperatures to warm 5 to 15 degrees above normal while also
limiting the potential for precipitation. A stray shower or
thunderstorm is possible over the southwest or south central
mountains, but confidence is quite low that it will occur. Gulf
moisture will advect into eastern NM Thursday night into Friday. A
weak disturbance likely associated with the subtropical jet
combined with the pseudo-dryline at the surface will allow for
isolated showers and thunderstorms to develop, mainly across the
southeast quarter of the CWA. Weak forcing and modest low level
moisture will likely preclude more widespread development.
Nonetheless, a strong storm will be possible.

Saturday continues to be the day to watch in the extended. A large
upper level low pressure system will dive into the Great Basin.
Wind speeds ahead of the system will increase, thus, expect breezy
to windy conditions nearly areawide Saturday afternoon. It should
remain dry across the west, but low level moisture will make a
bigger return Friday night into Saturday across eastern NM. With
stronger forcing and better moisture, there are better chances for
showers and thunderstorms across eastern NM Saturday afternoon and
evening. There will be fairly unidirectional flow (from the SSW)
which may result in some bowing segments, but hail will also be a
threat with plenty of instability noted.

Drier air aloft will push into NM on Sunday with some of this dry
air mixing to the surface. There will still be some moisture
across the east, but a mid level inversion will help inhibit storm
coverage. Meanwhile, windy conditions will persist, especially
across western NM. A Wind Advisory may eventually be needed if
wind speeds continue to trend upward. Better storm chances may
return on Monday across eastern NM.

&&

.AVIATION...
(18Z TAFS)
Issued at 1138 AM MDT Tue Sep 26 2023

Scattered showers and storms will develop around 19Z over the high
terrain of south-central NM and move southeastward this afternoon.
Storms should remain south of a line extending from roughly KABQ
to KTCC, but a few showers are also possible along the east slopes
of the Sangre de Cristo mountains this afternoon. Gusty and
erratic wind gusts are likely near storms in southern and eastern
NM and a few of the stronger storms may produce damaging outflow
winds and large hail. Outside of convective outflows, a light
southwest to west breeze will prevail today. Storms will weaken
after sunset with all precipitation ending around 27/06Z. Clouds
will dissipate across the east overnight, allowing mostly clear
skies to prevail.

&&

.FIRE WEATHER...
Issued at 156 PM MDT Tue Sep 26 2023

Scattered convection has developed in south-central and southeastern
NM this afternoon and will drift off to the southeast before
dissipating late evening. Gusty winds and small hail will accompany
storms and a few stronger storms in the southeast may be able to
produce large hail and damaging wind gusts. Clearing skies overnight
will allow for efficient radiational cooling which will create good
to excellent overnight humidity recoveries in the central and
eastern portions of the state. Drier air from the west will drop
afternoon relative humidity about 5-10% areawide tomorrow and these
dry conditions will persist into Thursday. As a trough begins to
descend into The Great Basin, southwest winds will increase across
the area Friday afternoon. Winds turn more southerly and increase
slightly Saturday into Sunday as the trough continues to dig
southward. This will allow moisture to return to eastern NM and
generate scattered afternoon showers and storms, a few of which may
be severe. A dry airmass will remain in place over western NM,
leading to elevated to locally critical fire weather conditions
Friday through Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  44  83  44  85 /   0   0   0   0
Dulce...........................  36  80  38  81 /   0   0   0   0
Cuba............................  45  78  46  81 /   0   0   0   0
Gallup..........................  34  82  36  83 /   0   0   0   0
El Morro........................  40  79  37  79 /   0   0   0   5
Grants..........................  35  83  35  84 /   0   0   0   5
Quemado.........................  46  81  47  82 /   0   0   0   5
Magdalena.......................  51  82  53  83 /  20   5   5   5
Datil...........................  48  80  48  80 /  10   5   0   5
Reserve.........................  45  86  47  84 /   0   0   0   0
Glenwood........................  55  89  58  88 /   0   0   0   0
Chama...........................  39  74  40  75 /   0   0   0   0
Los Alamos......................  52  77  53  79 /   0   0   0   0
Pecos...........................  51  78  50  81 /   0   0   0   0
Cerro/Questa....................  36  76  37  78 /   0   0   0   0
Red River.......................  36  70  37  74 /   0   0   0   0
Angel Fire......................  26  71  25  73 /   0   0   0   0
Taos............................  41  78  41  80 /   0   0   0   0
Mora............................  45  76  44  78 /   0   0   0   0
Espanola........................  46  84  45  87 /   0   0   0   0
Santa Fe........................  53  78  53  81 /   0   0   0   0
Santa Fe Airport................  49  81  47  84 /   0   0   0   0
Albuquerque Foothills...........  57  84  58  86 /   5   0   0   0
Albuquerque Heights.............  55  85  55  88 /   5   0   0   0
Albuquerque Valley..............  54  87  53  89 /   5   0   0   0
Albuquerque West Mesa...........  55  86  54  88 /   5   0   0   0
Belen...........................  48  88  52  91 /  10   0   0   0
Bernalillo......................  54  87  53  89 /   5   0   0   0
Bosque Farms....................  47  87  49  88 /  10   0   0   0
Corrales........................  54  87  53  89 /   5   0   0   0
Los Lunas.......................  47  87  50  89 /  10   0   0   0
Placitas........................  55  83  56  85 /   5   0   0   0
Rio Rancho......................  54  86  54  88 /   5   0   0   0
Socorro.........................  53  89  55  91 /  20   0   0   0
Sandia Park/Cedar Crest.........  52  77  53  79 /   5   0   0   0
Tijeras.........................  53  80  54  82 /   5   0   0   0
Edgewood........................  48  81  50  82 /   0   0   0   0
Moriarty/Estancia...............  42  82  41  85 /   5   0   0   0
Clines Corners..................  49  79  50  82 /   5   0   0   0
Mountainair.....................  51  81  53  83 /  20   0   0   0
Gran Quivira....................  51  80  54  83 /  30   0   0   5
Carrizozo.......................  55  84  59  86 /  40   5   0   5
Ruidoso.........................  51  77  54  80 /  30  10   0  10
Capulin.........................  49  79  49  83 /   0   0   0   0
Raton...........................  46  82  45  86 /   0   0   0   0
Springer........................  45  85  45  88 /   0   0   0   0
Las Vegas.......................  47  81  48  83 /   0   0   0   0
Clayton.........................  54  87  57  90 /  10   0   0   0
Roy.............................  50  84  53  86 /   0   0   0   0
Conchas.........................  54  90  55  93 /   5   0   0   0
Santa Rosa......................  54  86  54  88 /   5   5   0   0
Tucumcari.......................  56  89  59  93 /   5   0   0   0
Clovis..........................  58  88  60  90 /  20   5   5   0
Portales........................  58  90  61  92 /  20   5   5   0
Fort Sumner.....................  57  89  59  92 /  10   5   0   0
Roswell.........................  62  94  64  97 /  10   5   0   5
Picacho.........................  55  86  57  89 /  10  10   0  10
Elk.............................  53  83  55  86 /  20  10   0  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...16
LONG TERM....34
AVIATION...16

In the hours before

Special weather statement, Sep 26, 1:42 PM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
242 PM MDT Tue Sep 26 2023

NMZ228-231-262115-
Far Northeast Highlands-Harding County-
242 PM MDT Tue Sep 26 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HARDING AND EAST
CENTRAL MORA COUNTIES THROUGH 315 PM MDT...

At 242 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Mills, or 19 miles east of Wagon Mound, moving east at
15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Roy, Mills, and Chicosa Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3604 10450 3622 10443 3623 10408 3585 10424
TIME...MOT...LOC 2042Z 287DEG 11KT 3611 10439

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Shoemake
Special weather statement, Sep 26, 2:21 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
321 PM MDT Tue Sep 26 2023

NMZ239-262145-
Eastern Lincoln County-
321 PM MDT Tue Sep 26 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LINCOLN COUNTY
THROUGH 345 PM MDT...

At 320 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles southwest of Ramon, or 24 miles southeast of Corona, moving
east at 10 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of northeastern
Lincoln County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3400 10534 3417 10527 3412 10498 3387 10510
TIME...MOT...LOC 2120Z 290DEG 8KT 3406 10523

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Shoemake

The radar

The Holloman AFB radar (KHDX), 126 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Socorro

When
September 26, 3:25 PM MST to 3:31 PM MST
Where
Socorro County, 21.76 mi NW of Lava
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
33.750, -107.210

Hail, Lincoln

When
September 26, 3:40 PM MST to 3:45 PM MST
Where
Lincoln County, 0.9 mi NW of (4cr)corona
Measured
0.88 in hail
Reported by
Public
Coordinates
34.260, -105.610

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126872, 1126863.